Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 1, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 3, 2023, 2:23 PM EST for 4 counties in Georgia. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 3, 2023, 2:23 PM EST (19:23 UTC)
- Expired
- Jan 3, 2023, 3:15 PM EST
- In force
- 52 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Catoosa County, GA, Dade County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 2:31 PM EST | TSTM WND DMG | 1 Se Stephensville, GA | TREE DOWN ON WHITE OAK GAP RD. |
| Jan 3, 2:45 PM EST | TSTM WND DMG | 3 S Rising Fawn, GA | TREE DOWN ON CLOVERDALE RD AND MORGAN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 1:56 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
757 WUUS52 KFFC 031923 SVRFFC GAC047-083-295-313-032015- /O.NEW.KFFC.SV.W.0001.230103T1923Z-230103T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Peachtree City GA 223 PM EST Tue Jan 3 2023 The National Weather Service in Peachtree City has issued a * Severe Thunderstorm Warning for... Catoosa County in northwestern Georgia... North central Whitfield County in northwestern Georgia... Western Walker County in northwestern Georgia... Dade County in northwestern Georgia... * Until 315 PM EST. * At 223 PM EST, severe thunderstorms were located along a line extending from near Red Bank to near Ider, moving southeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Varnell, Lookout Mountain, Cohutta, Chattanooga Valley, La Fayette, Blue Spring, Fairview, Chattanooga Valley, Hooker, Cloudland Canyon State Park, Cooper Heights, Rock Spring, Rising Fawn, Noble and Lakeview. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 900 PM EST for northwestern Georgia. For your protection move to an interior room on the lowest floor of a building. If you see wind damage...hail or flooding...wait until the storm has passed...and then call the National Weather Service toll free at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA. && LAT...LON 3499 8487 3459 8553 3498 8560 TIME...MOT...LOC 1923Z 295DEG 35KT 3506 8534 3473 8569 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$
1 follow-up statement
035
WWUS52 KFFC 031955
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
255 PM EST Tue Jan 3 2023
GAC047-083-295-313-032015-
/O.CON.KFFC.SV.W.0001.000000T0000Z-230103T2015Z/
Catoosa GA-Whitfield GA-Walker GA-Dade GA-
255 PM EST Tue Jan 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EST
FOR CATOOSA...NORTH CENTRAL WHITFIELD...CENTRAL WALKER AND SOUTH
CENTRAL DADE COUNTIES...
At 254 PM EST, severe thunderstorms were located along a line
extending from near Varnell to Center Post, moving southeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Cohutta, Chattanooga
Valley, La Fayette, Noble, Lakeview, Indian Springs, Graysville, Blue
Spring, Fairview, Boynton, Beaumont, Chattanooga Valley, Cooper
Heights, Rock Spring and Red Clay State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8487 3459 8553 3468 8555 3476 8545
3487 8539 3498 8532
TIME...MOT...LOC 1954Z 295DEG 35KT 3494 8503 3461 8538
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 1:00 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 3, 1:00 PM EST, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 100 PM EST Tue Jan 3 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Wednesday) Issued at 355 AM EST Tue Jan 3 2023 Spring temps and dew points are great, until they come with spring thunderstorms. This afternoon is setting the stage for some strong to severe thunderstorms especially across western Georgia. Temperature forecast underperformed yesterday and the same airmass remains in place today. With highs set to reach the mid 70s and dewpoints in the mid 60s instability will gradually grow during the afternoon. High res models are calling for 500-1000 J/KG of CAPE. Overcast skies this morning and into the afternoon will likely limit the amount of instability that is able to build. Breaks in the cloud coverage could increase instability out ahead of the front, but the warm moist airmass and low clouds that have set up currently will likely remain in place until the initial wave pushes through. Looking at the other severe parameters, effective bulk shear across western GA is coming in at around 50kts and the 0-1km helicity as high as 250 m2/s2; the ingredients for a severe wind threat and low end tornado risk is certainly present. Locally heavy rainfall will likely lead to a risk of isolated flash flooding especially south of I-20 where 3.5-4 inches of rain are possible with higher isolated totals where storms are training. The actual front will move through on Wednesday early afternoon bringing another round of showers with a few thunderstorms possible before finally clearing out Wednesday night. The second round will likely just bring additional rainfall to the area, as the threat for severe weather will be diminished by the first round of storms this evening, but a few isolated strong to severe storms are possible. Additional rainfall targeting SW areas of GA and training storms could provide additional flooding threat, especially if it coincides with heavy rainfall totals from the day before. Vaughn && .LONG TERM... (Wednesday night through Monday) Issued at 355 AM EST Tue Jan 3 2023 As the extended period picks up on Wednesday night, the cold front is expected to be advancing quickly southeastward through the forecast area. Some uncertainty remains in the short-range guidance with respect to how quickly the front will push through the area. As such, there is a chance that a broken line of storms will still be moving through the southeastern corner of the forecast area on Wednesday night. SBCAPE will be decreasing in the area still ahead of the cold front with the loss of diurnal heating, but the warm and moist airmass will still contribute to values of up to 500 J/kg for a few hours after sunset. 0-1 km shear values in this area will also still be between 25-30 kts and deep layer bulk shear values will range from 40-50 kts. Moreover, 0-1 km SRH values are progged to be between 100-200 m2/s2. Due to a combination of these factors, there remains a threat for damaging wind gusts and brief, isolated tornadoes embedded within the line as it moves through east-central Georgia. The cold front is expected to clear the forecast area by midnight, bringing and end to lingering precipitation chances. A cooler, drier airmass will set up over north and central Georgia behind the cold front, leading to more seasonal temperatures. An upper level ridge and associated high pressure will develop over the Southeast, which will keep weather conditions benign through Saturday. On Friday and Saturday, low temperatures are expected to be in the 30s across the area and high temperatures are expected to be mainly in the 50s. The upper level flow pattern will become more zonally oriented by Saturday night. At this time, a shortwave moving through the Midwest will allow for the development of a weak surface low over the Tennessee Valley region. Light showers will then be possible on Sunday, mainly in north Georgia in the vicinity of the developing low as it moves eastward across Tennessee. However, thunderstorms are not anticipated in association with this system. King && .AVIATION... (18Z TAFS) Issued at 1254 PM EST Tue Jan 3 2023 Seeing showers increase across NW GA as frontal system to the west nears the area. Expecting SHRA/TSRA to continue to increase across the TAF sites with the ATL area seeing showers now and will TSRA by 20z. The AHN/CSG/MCN areas will see the same thing but a few hours later as the system continue to move East. Ceilings will stay in the MVFR and IFR range through 18z Wed then lift and clear out through 00z Thu as the front sweeps through the state. Winds expected to stay out of the SW with speeds in the 8-12kt range gusting to 20kt. VSBYs will stay mainly VFR expect in and around any stronger storms. //ATL Confidence...Avi Update... Confidence high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 61 70 47 61 / 80 90 0 0 Atlanta 63 71 46 58 / 90 90 0 0 Blairsville 59 67 40 53 / 100 100 0 0 Cartersville 63 70 43 58 / 90 90 0 0 Columbus 65 73 47 63 / 100 90 0 0 Gainesville 60 69 46 58 / 90 90 0 0 Macon 64 73 49 66 / 70 100 10 0 Rome 62 70 42 58 / 100 80 0 0 Peachtree City 64 71 45 60 / 90 90 0 0 Vidalia 64 75 56 69 / 30 90 30 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday evening for GAZ056-066>072-078>082- 089>092-094-102-103. && SHORT TERM...Vaughn LONG TERM....King AVIATION...01
Hazardous weather outlook, Jan 3, 12:57 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1257 PM EST Tue Jan 3 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-041800- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1257 PM EST Tue Jan 3 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Several waves of showers and thunderstorms are expected across north and central Georgia starting this afternoon. Strong to severe thunderstorms will be possible through. Severe storms that develop will be capable of producing damaging wind gusts, brief tornadoes, and frequent lightning. Periods of heavy rainfall could lead to localized flash flooding and river flooding. A Flood Watch has been issued in portions of west-central Georgia where rainfall totals are forecast to be highest. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers and thunderstorms will continue across north and central Georgia Wednesday morning and afternoon ahead of an advancing cold front. Several storms could become strong to severe, capable of producing damaging wind gusts, brief tornadoes, and frequent lightning. Locally heavy rainfall could lead to localized flash flooding and river flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jan 3, 2:11 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EST Tue Jan 3 2023
GAZ001>003-032000-
Catoosa GA-Walker GA-Dade GA-
211 PM EST Tue Jan 3 2023
...Strong thunderstorms will impact portions of northwestern Catoosa,
western Walker and Dade Counties through 300 PM EST...
At 211 PM EST, a line of strong thunderstorms was along a line
extending from near Sequatchie Cave to near Fabius, and moving east
at 70 mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, La Fayette, Rising Fawn, Lakeview, Cole City,
Wildwood, Fairview, Stephensville, Chattanooga Valley, New England,
Morganville, Hooker, Cloudland Canyon State Park and Cooper Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.
&&
LAT...LON 3499 8525 3472 8528 3459 8551 3459 8553
3498 8560
TIME...MOT...LOC 1911Z 248DEG 59KT 3509 8554 3487 8574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 2:19 AM EST | Flood Watch | FFC | Banks, Barrow, Bibb, Butts, Carroll, Chattahoochee and 51 more | 33 hr |
| Jan 3, 2:11 PM EST | Special Weather Statement | FFC | Dade, Walker | 49 min |
| Jan 3, 2:53 PM EST | Severe Thunderstorm Warning | FFC | Catoosa, Chattooga, Gordon, Murray, Walker, Whitfield | 37 min |
| Jan 3, 3:09 PM EST | Tornado Warning | FFC | Murray, Whitfield | 10 min |
| Jan 3, 3:33 PM EST | Special Weather Statement | FFC | Fannin, Murray | 27 min |
| Jan 3, 3:49 PM EST | Special Weather Statement | FFC | Fannin, Gilmer | 41 min |
| Jan 3, 4:21 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee | 24 min |
| Jan 3, 4:21 PM EST | Severe Thunderstorm Warning | FFC | Harris, Troup | 39 min |
| Jan 3, 4:28 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Haralson, Heard | 47 min |
| Jan 3, 4:44 PM EST | Special Weather Statement | FFC | Polk | 31 min |
| Jan 3, 5:02 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Stewart | 28 min |
| Jan 3, 5:05 PM EST | Special Weather Statement | FFC | Bartow, Paulding | 25 min |
| Jan 3, 5:11 PM EST | Severe Thunderstorm Warning | FFC | Marion, Talbot, Taylor | 34 min |
| Jan 3, 5:12 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Douglas, Fulton | 33 min |
| Jan 3, 5:15 PM EST | Special Weather Statement | FFC | Coweta | 30 min |
| Jan 3, 5:24 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Fayette | 36 min |
| Jan 3, 5:27 PM EST | Tornado Warning | FFC | Talbot, Taylor, Upson | 21 min |
| Jan 3, 5:39 PM EST | Severe Thunderstorm Warning | FFC | Clayton, Cobb, DeKalb, Douglas, Fulton, Paulding | 36 min |
| Jan 3, 5:52 PM EST | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Fayette, Henry, Spalding | 23 min |
| Jan 3, 6:08 PM EST | Special Weather Statement | FFC | DeKalb, Rockdale | 37 min |
| Jan 3, 6:12 PM EST | Special Weather Statement | FFC | Forsyth, Gwinnett | 33 min |
| Jan 3, 6:12 PM EST | Severe Thunderstorm Warning | FFC | Bibb, Crawford | 33 min |
| Jan 3, 6:16 PM EST | Special Weather Statement | FFC | Henry | 29 min |
| Jan 3, 6:25 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee | 17 min |
| Jan 3, 6:41 PM EST | Special Weather Statement | FFC | Newton, Walton | 34 min |
| Jan 3, 6:46 PM EST | Special Weather Statement | FFC | Bibb | 29 min |
| Jan 3, 6:47 PM EST | Special Weather Statement | FFC | Peach | 28 min |
| Jan 3, 6:48 PM EST | Special Weather Statement | FFC | Banks, Barrow, Jackson | 27 min |
| Jan 3, 6:51 PM EST | Special Weather Statement | FFC | Chattahoochee, Marion | 39 min |
| Jan 3, 6:56 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Stewart | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.